My first exposure to a Gadolinium-based Contrast Agent or GBCA took place in mid-2000. Of course, at that time I had no idea what they were injecting into me. All I knew was my doctor wanted me to have a brain MRI with contrast. Thankfully nothing abnormal was found, but in retrospect, I believe some of my symptoms that I thought were related to spine problems may have been caused by retained Gadolinium. From 2000 on, I began to experience periodic intense pain on the left-side of my head. In 2001, I developed a small section of hyperpigmented skin on the front of my neck that ran from just below the incision line for my first two anterior cervical fusions down to the base of my neck – it was centered directly over my thyroid gland.
It would be 8 more years before I had another MRI with contrast. In 2008, I had my 2nd and 3rd dose of a GBCA. My head pain intensified and started to happen more frequently after my second brain MRI with contrast.
By October of 2009, the pain on the left-side of my head, especially toward the top, became extremely intense and it lasted longer. My doctor ordered a brain MRA without contrast. Soon after the MRA unexplained things began to happen. I developed labile hypertension; had increased pain on the left-side of my head; started having recurring, mild frontal headaches that would come and go multiple times a day; had periods of feeling lightheaded. My temperature, which had always been 98.6, started to run much lower; I now average about 97.2, but it has been as low as 96.5 at times. In early 2010, I told my doctor it was as though the MRA had “stirred something up” inside of me and I now believe that it did.
In January 2010, all of my symptoms continued and intensified. The pain inside my head got much worse. Due to my previous spine problems (I’m fused from C3-C7), I had an MRI with contrast of my cervical spine. During that MRI, I experienced unusual electric-like sensations in my legs and arms, and I got a frontal headache. After the MRI, my arms and legs felt sore and weak, and my feet felt strange. Two days later, I began experiencing a wide-range of new and unexplained symptoms.
My head pain got much worse after that 4th MRI with contrast. For the first time, I had pain inside my head on the right-side as well as pain around my left eye. In March 2010, increasing head pain caused me to have a brain MRI with my 5th dose of contrast. My brain MRI was normal, but I haven’t felt normal since then. Three days after the brain MRI, I had a non-contrast MRI of my thoracic spine during which unusual things occurred. From that point on, I have experienced almost constant pain and/or pressure inside my head and on my face.
At times it feels as though my head has been cut in half – the left-side generally has more localized pain, and the right-side has more pressure and unusual sensations inside my head that often feels like numbness. My eyes have been affected too. Both eyes are extremely dry, I have unusual cupping of my optic nerves, and I have had progressively worsening vision.
All that is bad enough, but I also deal with episodes of brain fog or what many of us refer to as “gad brain”. At times it is very difficult to concentrate or stay focused.
Due to increasing symptoms, in March of 2012, my doctor reluctantly ordered a non-contrast brain MRI. I said “reluctantly” because she and I both realize that my symptoms seem to get worse even after non-contrast MRIs. The MRI was done exactly two years after my last dose of contrast and it was not a good experience. Twice during it, the entire top of my brain (yes, brain) started stinging and it felt like there were hundreds of electric-like impulses jumping all over. I had burning in my eyes, cheeks and lips as well as pressure at the base of my throat.
Since that MRI, the pain and pressure inside my head has intensified. I developed scalp lesions just inside my hairline on both sides of my forehead. A month after the MRI, a band of thickened tissue appeared on my right cheek that runs from my cheek bone down toward my mouth. I started to experience a very unusual sensation under the skin on my right cheek that felt like the tissue was being pulled down toward the bone. Recently, my dermatologist said that the entire right-side of my face has thickened tissue. Biopsies have been “inconclusive” and all the tests for connective tissue diseases have been normal/negative. Of course, there aren’t any blood tests for Gadolinium-related health issues and biopsies are looking for findings consistent with “NSF” – I don’t have NSF, but I do believe I am suffering from the effects of Gadolinium Toxicity.
And that small section of hyperpigmented skin over my thyroid gland that I mentioned at the beginning got progressively more hyperpigmented since early 2010. The underlying tissue appeared to be breaking down. Ultrasounds showed multinodular goiter with dominant nodules in both lobes. Most of my thyroid gland was removed in June (2014) due to lymphocytic thyroiditis (Hashimoto’s). As of December 2014, I continue to have swelling in that area. I also have some difficulty swallowing that is likely related to the dysphagia or esophageal motility problems that I developed since my last two doses of contrast in early 2010.
So, is the Gadolinium I retained all in my head? Probably not, but based on my symptoms, and the unusual events that happened during and after non-contrast MRIs since my last dose of contrast, I am convinced that retained Gadolinium has affected my brain, eyes, and other tissue on my head and throat. While I have symptoms that involve other parts of my body, those affecting my brain and eyes are by far the most worrisome.